Free
Original Contribution  |   February 2003
Somatic dysfunction during carisoprodol cessation: evidence for a carisoprodol withdrawal syndrome
Article Information
Addiction Medicine / Neuromusculoskeletal Disorders
Original Contribution   |   February 2003
Somatic dysfunction during carisoprodol cessation: evidence for a carisoprodol withdrawal syndrome
The Journal of the American Osteopathic Association, February 2003, Vol. 103, 75-80. doi:10.7556/jaoa.2003.103.2.75
The Journal of the American Osteopathic Association, February 2003, Vol. 103, 75-80. doi:10.7556/jaoa.2003.103.2.75
Abstract

Carisoprodol is a commonly used skeletal muscle relaxant with potential for abuse because of its active metabolite, meprobamate, and several reports have suggested that patients abruptly stopping intake of carisoprodol may have a withdrawal syndrome. The authors studied changes in the occurrence of somatic dysfunctions in five patients during an 8-day period following discontinuation from large doses of carisoprodol. Results showed that the number of somatic dysfunctions changed significantly during the withdrawal period. Each patient had an increase in the number of somatic dysfunctions during the first 3 days after cessation of carisoprodol with return to at or near baseline by the eighth day. This was reflected statistically in a significant-within-subjects effect for time. Results of supplemental analyses revealed a significant component of the effect and a trend for the quadratic component to be significant. Increases in the number of somatic dysfunctions during carisoprodol discontinuation support the existence of a carisoprodol withdrawal syndrome.